Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 199, NWS Jackson, MS

November 27, 2003Jefferson Davis County, Mississippi

NWS Jackson, MS issued this tornado warning at Nov 27, 2003, 5:14 AM CST for Jefferson Davis County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 5:14 AM CST (11:14 UTC)
Expired
Nov 27, 2003, 6:00 AM CST
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson Davis County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 271114
TORJAN
MSC065-271200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
514 AM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 600 AM CST

* AT 514 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 2 MILES SOUTHWEST OF BASSFIELD...OR ABOUT 16 MILES NORTH OF
  COLUMBIA...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR BASSFIELD AT 515 AM CST

THIS TORNADO IS WRAPPED IN RAIN - IF YOU WAIT UNTIL YOU SEE OR HEAR
IT COMING IT MAY BE TOO LATE TO GET TO A SAFE PLACE. TAKE COVER NOW

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

LAT...LON 3148 8987 3153 8989 3158 8977 3156 8964
          3152 8958 3145 8958 3142 8983

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 27, 4:00 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 27, 4:00 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CST THU NOV 27 2003

.DISCUSSION...AN ACTIVE DAY ON TAP WEATHERWISE...SATELLITE IMAGERY
SHOWS A SHORTWAVE MOVING OVER SOUTHERN ARKANSAS AND NORTHERN
LOUISIANA THAT IS CURRENTLY ENHANCING THUNDERSTORM DEVELOPMENT ALONG
A WARM FRONT THAT STRETCHED NEAR A MONROE LOUISIANA TO HATTIESBURG
MISSISSIPPI LINE EARLY THIS MORNING. THIS SHORTWAVE WILL LIFT OUT
RAPIDLY TO THE NORTHEAST THIS MORNING WHILE THE AREA OF
THUNDERSTORMS SPREADS EAST ACROSS MISSISSIPPI. THE POTENTIAL WILL
EXIST TODAY FOR DAMAGING WINDS...HEAVY RAINFALL...AND ISOLATED
TORNADOES OVER MUCH OF THE AREA. REFER TO THE HAZARDOUS WEATHER
OUTLOOK FOR ADDITIONAL DETAILS. MOST OF THE ACTIVITY WILL OCCUR
SOUTH OF INTERSTATE 20 THIS MORNING BUT ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL OCCUR LATER TODAY AS A CENTER OF LOW PRESSURE MOVES
ACROSS THE AREA DRAGGING A COLD FRONT THROUGH AS WELL. MODELS
DISAGREE ON THE TIMING OF THIS SYSTEM BUT HAVE LEANED TOWARD THE
SLOWER GFS. THE CENTER OF LOW PRESSURE IS EXPECTED TO BE OVER
CENTRAL MISSISSIPPI THIS EVENING AND MOVE RAPIDLY TO THE NORTHEAST
DRAGGING A COLD FRONT INTO SOUTHEAST MISSISSIPPI BY MIDNIGHT. MUCH
COOLER AIR ON BREEZY NORTHWEST WINDS ARE EXPECTED FRIDAY WITH
MORNING LOWS BELOW FREEZING AGAIN ON SATURDAY MORNING. DRY WEATHER
AND SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED FOR NEXT
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   68/45/52/28/52  ++ ++ 00 00 00
MERIDIAN  67/46/51/26/52  ++ ++ 00 00 00

.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH 976 FOR SOUTHERN MISSISSIPPI UNTIL 8AM CST.
LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, Nov 26, 1:57 PM CST, 15 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271957-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CST WED NOV 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS EXTREME
SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL
MISSISSIPPI BEGINNING SHORTLY AFTER MIDNIGHT IN THE WEST AND
CONTINUING THROUGH THE AFTERNOON ON THANKSGIVING DAY.  SOME OF
THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO BECOME
SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL. IN
ADDITION...THERE WILL BE THE POSSIBILITY FOR A COUPLE OF
TORNADOES TO DEVELOP SOUTH OF HIGHWAY 84.

A DEVELOPING SURFACE LOW OVER SOUTH TEXAS IS EXPECTED TO TRACK TO
THE NORTHEAST TONIGHT. AS IT APPROACHES...A WARM AND MOIST
SOUTHERLY FLOW WILL PUMP UNSTABLE AIR INTO THE FORECAST AREA.
MEANWHILE...ALOFT...A FAVORABLE WIND SHEAR PROFILE FOR SEVERE
THUNDERSTORMS WILL DEVELOP AND PUSH EAST TO BE OVER THE REGION AS
WELL. LOW LEVEL DIRECTIONAL SHEAR IS NOT EXPECTED TO BE VERY
GOOD... BUT A FEW BOUNDARY COLLISIONS COULD BRIEFLY SPAWN A FEW
TORNADOES SOUTH OF HIGHWAY 84. CONDITIONS ACROSS THE AREA SHOULD
BEGIN TO IMPROVE TOMORROW EVENING AS THE SYSTEM MOVES INTO
ALABAMA.

...FLOODING...
A POTENTIAL FOR FLASH FLOODING EXISTS OVER PORTIONS OF
SOUTHEASTERN MISSISSIPPI THURSDAY...MAINLY FROM MID MORNING
THROUGH THE AFTERNOON. ELSEWHERE ACROSS THE AREA...PONDING ON
AREA ROADS WILL BE POSSIBLE IN THE LOW LYING AREAS AS WELL AS IN
POOR DRAINAGE AREAS.

THE FLOW OF THE WARM AND VERY MOIST AIRMASS INTO THE
REGION...COUPLED WITH AN ANTICIPATED SLOW EASTWARD TRACK OF THE
SYSTEM WILL TRANSLATE TO HIGH RAINFALL AMOUNTS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 10:33 PM CSTSevere Thunderstorm WarningJANWashington32 min
Nov 27, 2:04 AM CSTSevere Thunderstorm WarningJANAdams, Franklin61 min
Nov 27, 2:39 AM CSTFlash Flood WarningJANAdams61 min
Nov 27, 3:35 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson, Smith45 min
Nov 27, 3:50 AM CSTTornado WarningJANJefferson Davis, Lawrence45 min
Nov 27, 4:07 AM CSTTornado WarningJANMarion48 min
Nov 27, 4:19 AM CSTTornado WarningJANCovington46 min
Nov 27, 4:32 AM CSTTornado WarningJANJefferson Davis, Lawrence43 min
Nov 27, 4:42 AM CSTTornado WarningJANJones43 min
Nov 27, 4:57 AM CSTTornado WarningJANJasper58 min
Nov 27, 5:22 AM CSTTornado WarningJANJones18 min
Nov 27, 5:27 AM CSTTornado WarningJANCovington43 min
Nov 27, 5:32 AM CSTTornado WarningJANLawrence43 min
Nov 27, 5:43 AM CSTTornado WarningJANJones47 min
Nov 27, 7:25 AM CSTFlash Flood WarningJANJones95 min
Nov 27, 4:34 PM CSTSevere Thunderstorm WarningJANHinds, Warren46 min
Nov 27, 5:35 PM CSTSevere Thunderstorm WarningJANAttala, Madison45 min

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.